New Mexico, 2002

Hail in New Mexico, September 13, 2002

September 13, 2002 · NWS MAF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 13, 12:00 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 13, 12:00 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI SEP 13 2002

MID/UPPER LOW SPINNING OVER COLORADO THIS MORNING/AFTERNOON WITH
SHORTWAVES ROTATING AROUND IT AS IT MOVES.  RIDGE FINALLY BEING
BROKEN DOWN A LITTLE BIT OVER OUR AREA AND IS NOW CENTERED OVER THE
SOUTHEAST U.S.

SURFACE TROUGH IS BEGINNING TO TAKE SHAPE IN EASTERN NEW MEXICO AND
ALSO EXTENDS NORTH INTO SOUTHEASTERN CO AND SOUTHWESTERN KS.  ALONG
WITH THIS ARE LIS INDICATED BY MSAS ALREADY AT OR BELOW -6.
LIS TO -5 ALSO EXTEND INTO THE NORTHERN COUNTIES OF OUR CWA.
AT 500MB A SHORTWAVE IS ROTATING AROUND THE BASE OF THE TROUGH
THROUGH SOUTHERN NM THAT HAS ALREADY SET OFF A COUPLE THUNDERSTORMS
ACROSS SOUTHERN NM THIS MORNING AND CONTINUES TO INDUCE CONVECTION
IN NM AT THIS HOUR.  THIS FEATURE SHOULD AID IN THE INITIATION THIS
AFTERNOON SOUTHEAST NM.  BESIDES THAT...AT 250MB A BAND OF 50 KT OR
GREATER WINDS SHOULD MOVE OVER THE AREA LATER THIS EVENING WHICH
COULD HELP SOME OF THESE STORMS TO BECOME ORGANIZED.  LAPSE RATES
GREATER THAN 7.5C/KM ARE ALSO FORECAST BY MODELS WITH INVERTED-V
SOUNDINGS INDICATED BY THE MESOETA SUGGESTING WE MAY BE DEALING WITH
SOME SEVERE WIND GUSTS ASSOCIATED WITH THIS STORMS.  LARGE HAIL WILL
ALSO BE A THREAT WITH ANY STORMS THAT CAN GET ORGANIZED.  CONVECTION
HAS ALREADY STARTED IN NM.  THIS ACTIVITY WILL DEVELOP INTO A
SOUTHWEST TO NORTHEAST ORIENTED LINEAR GROUP OF STORMS AND TRAVEL
EAST WITH INDIVIDUAL CELLS MOVING TO THE NORTHEAST.

FOR TOMORROW...THE FRONT IS NOW FORECAST TO MOVE INTO SOUTHEAST NM
DURING THE MORNING HOURS.  THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT TOMORROW.  THESE HOWEVER WILL
BE MAINLY TAKING PLACE IN TEXAS AS THE FRONT MOVES SOUTH THROUGH
THE PANHANDLE AND SOUTH PLAINS OF TEXAS.  THUNDERSTORMS MAY START A
BIT EARLIER TOMORROW...AND AID THE FRONT IN ITS SOUTHERN MOTION.
EXPECT AN AREA OF STORMS TO MOVE INTO OUR CWA SOMETIME BETWEEN 18Z
AND 21Z TOMORROW.  THESE THUNDERSTORMS SHOULD BE STRONG TOMORROW
TOO...AND THE POSSIBILITY FOR ISOLATED SEVERE STORMS IS THERE.
SUNDAY WE MAY HAVE POST-FRONTAL CLOUDINESS SKIES IN OUR EASTERN
ZONES WITH SOME ISENTROPIC ASCENT AT THE LOW LEVELS.  WITH THAT IN
MIND...HIGHS ON SUNDAY COULD BE MUCH LOWER IN EASTERN AREAS THAN
WHAT GUIDANCE IS CALLING.  WILL UNDERCUT GUIDANCE A TAD FOR EASTERN
AREAS DUE TO THIS.

FOR THE EXTENDED...WILL KEEP THE NEAR OR ABOVE NORMAL TEMPS AND DRY
FORECAST GOING THROUGH NEXT FRIDAY AS THE RIDGE SLOWLY TRIES TO
ESTABLISH ITSELF.

PRELIMINARY NUMBERS FOLLOW...

MAF  66/87/59/77   324-
LSA  64/86/56/74   424-
6R6  70/92/65/80   212-
MRF  57/84/53/71   3232
CNM  64/86/58/74   322-

.MAF...
TX...NONE.
NM...NONE.

SN

In the hours before

Special weather statement, Sep 13, 11:10 AM MST, 2 hours 16 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT FRI SEP 13 2002

.SYNOPSIS...
AS OF NOON FRIDAY...AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER
NORTHERN NEW MEXICO.  A SERIES OF DISTURBANCES WERE ROTATING AROUND
IT...AND WILL IMPACT PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH THIS EVENING.  AT THE SURFACE...A TROUGH OF LOW PRESSURE WAS
ORIENTED ALONG THE TEXAS AND NEW MEXICO BORDER.

.WEATHER HAZARDS...
SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...GENERALLY INCLUDING AREAS NORTH OF INTERSTATE 10.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON NEAR THE
MOUNTAINS OF SOUTHEAST NEW MEXICO.  THIS ACTIVITY IS EXPECTED TO
SPREAD EAST INTO THE PLAINS THROUGH THE EVENING HOURS.

THE EXPECTED DEGREE OF INSTABILITY...AND INCREASING WIND SHEAR...
INDICATES THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE.  THE MOST
LIKELY AREAS TO EXPERIENCE SEVERE WEATHER LATE FRIDAY WILL INCLUDE
THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE WESTERN AND CENTRAL PERMIAN BASIN.  THE PRIMARY THREAT FROM
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS.  ACTIVATION
OF STORM SPOTTERS MAY ALSO BE REQUIRED THIS EVENING ACROSS THE
WESTERN AND CENTRAL PERMIAN BASIN.

.EXTENDED OUTLOOK...
A COLD FRONT WILL SURGE SOUTH INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY.  THE FRONT WILL LIKELY BECOME A FOCUS FOR
THUNDERSTORM DEVELOPMENT....WITH SEVERE THUNDERSTORM DEVELOPMENT
POSSIBLE.

LINDLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eddy

When
September 13, 1:26 PM MST
Where
Eddy County, Whites City
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
32.167, -104.367

A severe thunderstorm developed rapidly over Whites City and produced nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315409.